Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 352, NWS Wichita, KS

August 29, 20194 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 29, 2019, 9:37 PM CDT for 4 counties in Kansas. It was in force for 83 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2019, 9:37 PM CDT (02:37 UTC)
Expired
Aug 29, 2019, 11:00 PM CDT
In force
83 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 160 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 9:45 PM CDTTSTM WND DMG5 Sw Paradise, KSPOWER POLE DOWN.
Aug 29, 9:57 PM CDTTSTM WND GST 71Russell Airport, KSASOS STATION KRSL RUSSELL MUNICIPAL AIRPORT.
Aug 29, 9:59 PM CDTTSTM WND DMGRussell, KSLARGE TREE SNAPPED.
Aug 29, 10:14 PM CDTTSTM WND DMGLucas, KSREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
Aug 29, 10:14 PM CDTTSTM WND GST 72Russell Airport, KSASOS STATION KRSL RUSSELL MUNICIPAL AIRPORT.
Aug 29, 10:15 PM CDTTSTM WND GST 70Russell, KS.
Aug 29, 10:15 PM CDTTSTM WND GST 70Russell, KS
Aug 29, 10:21 PM CDTTSTM WND GST 60Susank, KS.
Aug 29, 10:21 PM CDTTSTM WND GST 60Susank, KS
Aug 29, 10:40 PM CDTTSTM WND DMG3 Ese Hoisington, KSSHED BLOWN AWAY.
Aug 29, 10:41 PM CDTTSTM WND GST 70Hoisington, KS.
Aug 29, 10:41 PM CDTTSTM WND GST 70Hoisington, KS
Aug 29, 10:42 PM CDTTSTM WND DMGHoisington, KSDELAYED PUBLIC REPORT COURTESY OF KAKE ON TWITTER WITH PICTURES OF 8 TO 10 INCH TREE LIMBS BROKEN OFF.
Aug 29, 10:42 PM CDTTSTM WND DMGHoisington, KSREPORTS COMING IN VIA FACEBOOK OF WIDESPREAD TREE DAMAGE ACROSS MOST OF TOWN.
Aug 29, 10:49 PM CDTTSTM WND GST 70Great Bend, KS70 MPH WINDS REPORTED WITH WIDESPREAD POWER OUTAGES.
Aug 29, 11:05 PM CDTTSTM WND GST 561 S Great Bend Airport, KSMESONET STATION K5GTB US-56 - GREAT BEND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 7:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4075 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4075 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

310 
WUUS53 KICT 300237
SVRICT
KSC009-053-105-167-300400-
/O.NEW.KICT.SV.W.0352.190830T0237Z-190830T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
937 PM CDT Thu Aug 29 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in central Kansas...
  Northwestern Ellsworth County in central Kansas...
  Russell County in central Kansas...
  Barton County in central Kansas...

* Until 1100 PM CDT.

* At 936 PM CDT, severe thunderstorms were located along a line
  extending from near Natoma to near Hays, moving southeast at 40
  mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Great Bend, Russell, Ellsworth, Hoisington, Ellinwood, Wilson,
  Claflin, Lincoln, Holyrood, Lucas, Gorham, Sylvan Grove, Pawnee
  Rock, Luray, Dorrance, Albert, Beverly, Olmitz, Barnard and
  Milberger.

This includes Interstate 70 between Mile Markers 176 and 234.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9793 3888 9794 3852 9848 3826 9848
      3826 9903 3913 9904 3913 9849 3922 9849
TIME...MOT...LOC 0236Z 297DEG 36KT 3917 9898 3890 9930 

HAIL...1.00IN
WIND...70MPH
 
$$

MCGUIRE
3 follow-up statements
084 
WWUS53 KICT 300324
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1024 PM CDT Thu Aug 29 2019

KSC009-053-105-167-300400-
/O.CON.KICT.SV.W.0352.000000T0000Z-190830T0400Z/
Lincoln KS-Ellsworth KS-Russell KS-Barton KS-
1024 PM CDT Thu Aug 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR LINCOLN...NORTHWESTERN ELLSWORTH...RUSSELL AND BARTON COUNTIES...

At 1023 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Hunter to near Wilson to near Olmitz,
moving southeast at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Great Bend, Russell, Ellsworth, Hoisington, Ellinwood, Wilson,
Claflin, Lincoln, Holyrood, Lucas, Gorham, Sylvan Grove, Pawnee Rock,
Luray, Dorrance, Albert, Beverly, Olmitz, Barnard and Milberger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9793 3888 9794 3852 9848 3826 9848
      3826 9903 3888 9904 3897 9883 3913 9879
      3913 9849 3922 9849
TIME...MOT...LOC 0323Z 295DEG 35KT 3913 9841 3878 9845 3858 9895 

HAIL...1.00IN
WIND...70MPH
 
$$

MCGUIRE
469 
WWUS53 KICT 300336
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1036 PM CDT Thu Aug 29 2019

KSC009-053-105-167-300400-
/O.CON.KICT.SV.W.0352.000000T0000Z-190830T0400Z/
Lincoln KS-Ellsworth KS-Russell KS-Barton KS-
1036 PM CDT Thu Aug 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR LINCOLN...NORTHWESTERN ELLSWORTH...SOUTHERN RUSSELL AND BARTON
COUNTIES...

At 1036 PM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Lincoln to 5 miles west of Ellsworth
to near Hoisington, moving southeast at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Great Bend, Ellsworth, Hoisington, Ellinwood, Wilson, Claflin,
Lincoln, Holyrood, Sylvan Grove, Pawnee Rock, Dorrance, Albert,
Beverly, Olmitz, Barnard, Milberger, Galatia, Susank, Great Bend
Airport and Wilson State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9793 3888 9794 3852 9848 3826 9848
      3826 9903 3879 9904 3881 9888 3886 9870
      3900 9852 3912 9847 3922 9834
TIME...MOT...LOC 0336Z 297DEG 36KT 3908 9828 3873 9832 3853 9882 

HAIL...1.00IN
WIND...70MPH
 
$$

MCGUIRE
779 
WWUS53 KICT 300343
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1043 PM CDT Thu Aug 29 2019

KSC167-300352-
/O.CAN.KICT.SV.W.0352.000000T0000Z-190830T0400Z/
Russell KS-
1043 PM CDT Thu Aug 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RUSSELL COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled. Gusty winds and 
heavy rain will remain possible as the storms continue to move 
southeast across southeast Russell county.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Kansas.

LAT...LON 3922 9793 3888 9794 3852 9848 3826 9848
      3826 9903 3869 9903 3870 9847 3896 9844
      3912 9847 3922 9822
TIME...MOT...LOC 0342Z 295DEG 39KT 3906 9820 3871 9824 3851 9874 

$$

KSC009-053-105-300400-
/O.CON.KICT.SV.W.0352.000000T0000Z-190830T0400Z/
Lincoln KS-Ellsworth KS-Barton KS-
1043 PM CDT Thu Aug 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR LINCOLN...NORTHWESTERN ELLSWORTH AND BARTON COUNTIES...

At 1042 PM CDT, severe thunderstorms were located along a line
extending from near Lincoln to near Ellsworth to near Hoisington,
moving southeast at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Great Bend, Ellsworth, Hoisington, Ellinwood, Claflin, Lincoln,
Holyrood, Sylvan Grove, Pawnee Rock, Albert, Beverly, Olmitz,
Barnard, Galatia, Susank, Westfall, Great Bend Airport, Ellsworth
Airport, Cheyenne Bottoms and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9793 3888 9794 3852 9848 3826 9848
      3826 9903 3869 9903 3870 9847 3896 9844
      3912 9847 3922 9822
TIME...MOT...LOC 0342Z 295DEG 39KT 3906 9820 3871 9824 3851 9874 

HAIL...1.00IN
WIND...70MPH
 
$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:33 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 29, 6:33 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
633 PM CDT Thu Aug 29 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 408 PM CDT Thu Aug 29 2019

Complex scenario unfolding tonight and the next couple of days. A
Flash Flood Watch has been issued.

First will be the threat of severe weather tonight across
central, south central, and southeast Kansas. Northwesterly flow
is sitting overhead and a shortwave is on its way through southern
Nebraska. Storms are expected to develop along an east-west
oriented cold front this evening along the Kansas/Nebraska border.
This cold front feeds into a weak sfc low currently near the
KS/NE/CO border. Additionally, storms have initiated along the
dryline extending south out of the sfc low and satellite imagery
shows aggravated cumulus bubbling along the front.

Very moist low levels and adequate heating today has contributed
to a very unstable environment area wide. RAP sounds show
impressive CAPE values (MU 5000, ML 4000) with very steep lapse
rates nearing 8C/km in central KS and effective bulk shear of
30-35kts. DCAPE is equally as impressive with values near 1400
J/kg and with drier midlevels and increasing PWs of 1.5 to 2
inches. Storms that come through central Kansas before being a
more linear complex will have the potential for significant hail
of 2 inches and damaging winds 60-70 mph possible.

As storms continue to grow upscale tonight expect the hail threat
to dampen some and transition to a largely wind threat for the
remainder of the night. While the threat of any tornados are low,
there is decent storm relative helicity available (130 0-1 km
SRH, 175 0-3km SRH) that could favor an isolated mesovortice in a
bowing line. These storms are expected to quickly grow upscale
into an organized MCS. Corfidi vectors would suggest this MCS
initially move toward the southeast and then take more of a
southward plunge. Meanwhile moisture transport is progged to
increase considerably overnight with a strengthening southerly
LLJ. The LLJ and better moisture transport are progged to veer
slightly with time. This may create a secondary area of
convergence along any potential outflow boundary and perhaps bring
storm coverage farther west as the MCS backbuilds. Given forecast
PWs of near 2 inches overnight expect torrential rainfall with
these storms. Due to significant rainfall potential, combined with
recent rainfall over the area, opted for a Flash Flood Watch
across the warning area (less Russell and Barton Counties). Flash
flooding and river flooding are likely and will need to be
monitored overnight.

Wherever the outflow ends up will likely be a focus for renewed
showers and convection through the day tomorrow. Several models
show lingering showers and storms across the area thus left a
decent amount of pops in the forecast for this. Confidence then
decreases somewhat for tomorrow night into early Sunday morning.
Whether or not we recover from the MCS, and again where the
outflow sets up, will impact where any convection sets up. Models
are still not in agreement and may change drastically depending
on the outcome of convection tonight. Will let the next shift
take a look at tomorrow nights-sunday convection potential. Left
QPF a shave on the drier side given uncertainty.

Ridging will try to build back in during the day on Sunday and
start to dry us out. Expect temps in the mid 80s and set up a
decent week in the extended.

.LONG TERM...(Monday through Thursday)
Issued at 408 PM CDT Thu Aug 29 2019

Expect quieter conditions Labor Dy and throughout the the
extended period. An upper ridge will be building overhead next
week leaving the area dry and under general high pressure. Expect
temperatures to remain around seasonable normal in the upper 80s
and low 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 627 PM CDT Thu Aug 29 2019

Main aviation concern will be overnight storms.

Cold front currently extends from southeast Nebraska into far
NW KS with a dryline extending south of KGLD. Storms have
developed over SW Nebraska and far western KS along the front and
dryline with this activity expected to continuing tracking south
with some expansion expected as the low level jet cranks up this
evening. Storms will be a good bet for most TAF sites overnight,
affecting KICT and KCNU after midnight. Damaging straight-line
winds and hail will be the main threats, along with very heavy
rainfall. By sunrise, far southern and southeast KS should be the
only areas still being affected by storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  83  67  83 /  60  50  60  60
Hutchinson      68  82  65  83 /  60  50  70  60
Newton          68  81  66  82 /  60  60  70  60
ElDorado        69  82  67  83 /  80  70  60  60
Winfield-KWLD   68  83  67  83 /  70  60  50  60
Russell         66  79  64  83 /  50  50  70  40
Great Bend      67  81  64  83 /  50  50  70  40
Salina          68  81  66  82 /  70  50  70  50
McPherson       68  81  64  81 /  60  50  70  60
Coffeyville     70  82  69  83 /  70  70  40  60
Chanute         69  80  68  82 /  70  70  50  60
Iola            69  80  68  82 /  80  70  50  60
Parsons-KPPF    69  80  68  82 /  70  70  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 PM CDT this evening through Friday
afternoon for KSZ033-048>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RBL
Hazardous weather outlook, Aug 29, 4:43 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
443 PM CDT Thu Aug 29 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
443 PM CDT Thu Aug 29 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A Flash Flood Watch has been issued for most of central KS and all
of south central and southeast KS from 10pm tonight through noon
tomorrow.

Showers and thunderstorms are expected late this evening and
overnight. Strong to severe storms are likely. The main threats are
localized flooding, 60-75mph wind gusts, and large hail (potentially
2 in hail early in central Kansas).

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Flash Flood Watch will continue through noon on Friday.

Lingering storms from overnight convection possible during the day
Friday, a few of which may be strong.

More showers and thunderstorms are expected tomorrow night through
Saturday. Some storms could be strong to severe with hail and
damaging wind, and localized flooding as the main threats,
especially in south central Kansas. There is greater uncertainty in
tomorrow nights forecast so be sure to check back for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Butler

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 10:30 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Reno, Rice, Saline75 min
Aug 29, 10:54 PM CDTSevere Thunderstorm WarningICTBarton36 min
Aug 29, 11:01 PM CDTSpecial Weather StatementICTLincoln29 min
Aug 29, 11:16 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick89 min
Aug 29, 11:43 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline77 min
Aug 30, 12:13 AM CDTSpecial Weather StatementICTHarper32 min
Aug 30, 12:31 AM CDTSpecial Weather StatementICTButler, Chase59 min
Aug 30, 12:38 AM CDTSpecial Weather StatementICTCowley, Sumner52 min
Aug 30, 12:50 AM CDTSpecial Weather StatementICTSedgwick40 min
Aug 30, 1:16 AM CDTSpecial Weather StatementICTElk, Greenwood44 min
Aug 30, 1:33 AM CDTSpecial Weather StatementICTChautauqua, Cowley, Sumner27 min
Aug 30, 1:43 AM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson62 min
Aug 30, 2:01 AM CDTSpecial Weather StatementICTChautauqua, Cowley, Elk, Wilson29 min
Aug 30, 2:11 AM CDTSevere Thunderstorm WarningICTAllen, Neosho64 min
Aug 30, 2:15 AM CDTSevere Thunderstorm WarningICTChautauqua, Labette, Montgomery, Neosho, Wilson75 min
Aug 30, 3:42 AM CDTSpecial Weather StatementICTBarton33 min
Aug 30, 4:11 AM CDTSpecial Weather StatementICTElk, Greenwood34 min
Aug 30, 4:13 AM CDTSpecial Weather StatementICTBarton32 min
Aug 30, 5:10 AM CDTRiver Flood WarningICTSaline4 hr
Aug 30, 5:12 AM CDTRiver Flood WarningICTMcPherson, Saline59 hr
Aug 30, 5:12 AM CDTRiver Flood WarningICTSaline4 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.